About two weeks ago we told you about Miley Cyrus cancelling several performances because of a “severe allergic reaction” to an antibiotic, Cephalexin, that she took for a sinus infection. She was hospitalized for several days, cancelled the remainder of her US tour dates and was scheduled to take her Bangerz tour to Europe this week.
Now that tour has been put on hold. Her representative has told CNN :
“After a period of improvement, Cyrus’ symptoms have returned and doctors will not permit her to travel. “This type of extreme reaction can last up to 27 days and Cyrus must remain under doctors’ care at this time.”
This does not seem like a typical case of an allergic reaction to an antibiotic. Usually a few days of antihistamines, stopping the offending medication, and perhaps giving a short course of prednisone (corticosteroid) usually does the trick in a few days.
Looking back at her story, as well as the Instagram pics she’s sent out, I have noticed a few things. One is that her eyes look a little bloodshot. Also, all the pictures seem to hide her mouth, and if you look closely through the mask (above) you can see that the area around her mouth is very pink. She also looks like she may have some rash on her neck and upper chest. These things make me think that Miley may have been dealing with a different kind of drug reaction, one called Stevens Johnson’s Syndrome.
Stevens Johnson Syndrome (SJS) is an inflammatory disorder of the skin and mucous membranes triggered by an allergic reaction to certain drugs including antibiotics. Fortunately, it is a rare complication, estimated to be about 1-2/million people each year. It can affect all age groups, both sexes and all races.
SJS usually starts with symptoms which resemble an upper respiratory infection or the flu: fever, cough, sore throat, runny nose, sore red eyes and general aches and pains. Within a few days there is the sudden onset of a tender and painful rash. The rash usually starts on the trunk and spreads to the limbs and face. The rash can consist of:
The blisters then merge to form sheets where the top layers of skin pull away and exposing the red, oozing dermis underneath (skin detachment). If the skin in areas of redness is gently rubbed, a blister may appear. This is called a positive Nikolsky sign.
The mucous membranes of the mouth can also be affected-with redness of the mouth and tongue, blisters, ulcers and even sloughing of the lining of the mouth and throat and the surface of the tongue. Involvement of the lining of the trachea and bronchi can lead to breathing difficulties.
The whites of the eyes (conjunctiva) and the skin around the eyes can also be involved.
SJS is a milder form of toxic epidermal necrolysis (TEN). Patients with SJS usually have skin detachment of no more than 10% of their body surface. Those with TEN often have greater than 30% of their skin surface involved.
Patients with SJS are very similar to burn patients as there are areas where the top layer of the skin has sloughed off. As such, they are at risk to many of the same complications, such as secondary infections, sepsis, and scarring of the skin. The larger the area of skin loss, the greater the risk (and therefore, these are more common in TEN than SJS).
The rash caused by Stevens-Johnson syndrome can lead to inflammation of the eyes. In mild cases, the inflammation causes irritation and dry eyes. However, in severe cases, more extensive tissue damage and scarring can occur which, in a small number of cases, can result in blindness.
The goals of treatment for SJS include
Treatment of mild symptoms may include:
Treatment of severe symptoms may include:
It can take weeks to months for the symptoms of SJS to completely resolve.
Here’s to a speedy recovery Miley!